Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS Twin Cities, MN

August 18, 2017Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 18, 2017, 5:09 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 5:09 PM CDT (22:09 UTC)
Expired
Aug 18, 2017, 5:34 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS53 KMPX 182209
SVRMPX
MNC073-173-182245-
/O.NEW.KMPX.SV.W.0183.170818T2209Z-170818T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
509 PM CDT FRI AUG 18 2017

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  South central Lac qui Parle County in west central Minnesota...
  West central Yellow Medicine County in west central Minnesota...

* Until 545 PM CDT

* At 508 PM CDT, a severe thunderstorm was located near Canby, or 20
  miles east of Clear Lake, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  south central Lac qui Parle and west central Yellow Medicine
  Counties, including the following locations: Providence.

This includes the following highways...
 U.S. Highway 212 between mile markers 13 and 21.
 U.S. Highway 75 between mile markers 95 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4464 9641 4486 9626 4495 9619 4494 9602
      4463 9626 4463 9641
TIME...MOT...LOC 2208Z 279DEG 16KT 4479 9625 

HAIL...1.00IN
WIND...60MPH
 
$$
AMK
1 follow-up statement
386 
WWUS53 KMPX 182234
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT FRI AUG 18 2017

MNC073-173-182243-
/O.CAN.KMPX.SV.W.0183.000000T0000Z-170818T2245Z/
Lac qui Parle MN-Yellow Medicine MN-
534 PM CDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAC QUI PARLE
AND WEST CENTRAL YELLOW MEDICINE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Minnesota.

LAT...LON 4464 9641 4486 9626 4495 9619 4494 9602
      4463 9626 4463 9641
TIME...MOT...LOC 2232Z 279DEG 16KT 4477 9609 

$$
AMK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:13 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 18, 4:13 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 413 PM CDT Fri Aug 18 2017

Wave that brought rain to southern MN much of the day is now over
southeast MN, but the cool cloud tops associated with it are all up
by Lake Superior, well north of where the precip is around southeast
MN, so this area of precip is expected to continue it's diminishing
trend the rest of the afternoon. Right on the heels of this wave is
a much more compact, but stronger wave over northeast South Dakota.
This SD wave will be the source of strong to severe storms this
afternoon/evening in southwest MN. Expect these storms to more or
less follow the CAPE gradient (where sbCAPE maxes out around 2000
j/kg) southeast toward northwest IA, more or less paralleling the
Buffalo Ridge. Farther east, subsidence on the backside of the first
wave, along with more stable air in its cloud cover will limit
storms from the SD wave from making it much farther east of a
Willmar to Mankato line. Not only will the first wave limit eastward
coverage of storms from SD, but it will also keep storms in northern
MN, which went up just north of the cloud shield, from making much
progress into central MN. In the end, followed a blend of the CAMs
pretty close for PoP/QPF grids through this evening, which has the
best chances running from west central into southwest MN, with
pretty small chances outside of that area.

This activity will move south of the area pretty quick this evening,
with high pressure expected to slide over Iowa tonight. This will
leave us with our biggest issue for tonight, the potential for dense
fog. Given where the high is going and where the rain has fallen
today, it is looking increasingly likely that we will see dense fog
across at least southern MN, with the HRRR developing dense fog
pretty much everywhere west if I-35. Beefed up the fog mention in
the grids, and based the fog description (patchy, areas, widespread)
off of the visibility forecast from a blend of the short term models.

For Saturday, once the fog is gone, there will be no issues, with
mainly clear skies and highs in the low 80s expected. The only area
where we could see things play out a bit different is in west
central MN, where highs could get a bit warmer if the thermal ridge
coming across the Dakotas gets here faster than currently
forecast.

.LONG TERM...(Saturday night through Friday)
Issued at 413 PM CDT Fri Aug 18 2017

The main focus in the extended will be a slow moving front that
will stall over the area Sunday night into Monday night, providing
multiple chances of showers and thunderstorms.

High pressure over the Mississippi Valley will be sliding
southeast into the Ohio Valley Saturday night. Meanwhile, a
boundary will approach from the northwest as the next trough
advances eastward across Canada. A few showers and thunderstorms
are possible along it over western MN late Saturday night, but the
coverage should be limited due to deeper low moisture not
arriving until Sunday afternoon and a strong cap in place with the
EML overhead. The front will be orphaned from the Canadian trough
while another system developing over the western High Plains
transitions it into a quasi-stationary boundary Sunday. Deeper
moisture with pwats rising above 1.5 inches and continued steep
mid level lapse rates will make it easier to break the cap and
shear is strong enough to organize storms into line segments,
possibly into an upscale growing MCS by Sunday night.

Beyond Sunday night, it's difficult to determine where the front
will be given convective activity from the preceding 24 hours
which lends to a higher level of uncertainty with subsequent
development. But, it does appear the front won't be surging too
far south and even deeper moisture will pool along and south of it
with pwats around 2 inches Monday. The MCS Sunday night may
progress enough eastward for some breaks in the cloud cover here
in time for the eclipse around 1 pm, before more development
occurs later in the afternoon. Continued steep lapse rates and
very high moisture content in the lower atmosphere will allow the
pattern to repeat Monday. The system will shift east Monday night.

Cooler and drier air following next week will solidify a below
average month for temperatures regionwide with a deep trough
developing across the northeastern half of the CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 128 PM CDT Fri Aug 18 2017

First of two upper waves is moving across southern MN this
afternoon, with a stronger one now over northeast SD. Cold cloud
tops with the MN wave have now pushed off into northern WI, well
north of the precip, so expect this precip shield to continue it's
weakening trend over the next couple of hours. The SD wave will
be what supplies us with our main TS threat today, but with it
tracking toward northwest IA this afternoon, agree with what the
HRRR shows in that this is a problem for western MN. RWF/AXN have
the greatest threat for thunder, though it can not be completely
ruled out everywhere else. Confidence in thunder occurring
outside of AXN/RWF is to low to include anything more than a vcsh.
Tonight, skies will clear out with a surface high settling over
IA. This, given recent rains will set the stage for dense fog.
Like the TS, FG can't be completely ruled out at any terminals,
though chances for FG look greatest at RWF/MKT due to their
proximity to the high. Once the fog burns off, there are no
weather concerns for Saturday.

KMSP...Though can't completely rule out more showers later this
afternoon, confidence is highest in a dry scenario the rest of the
TAF period once the rain at the onset moves off. Fog tonight may
become problematic down in the river valley and parts of the
airport closest to the valley, but out at the ASOS, fog should not
be an issue.

/OUTLOOK FOR KMSP/
Sun...VFR. Chance MVFR/TSRA overnight. Wind SW 5 kts.
Mon...Chc MVFR/-TSRA. Wind SE 5 kts.
TUE...Chc MVFR/-TSRA early, bcmg VFR. Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...BORGHOFF
AVIATION...mpg
Hazardous weather outlook, Aug 18, 11:19 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1119 AM CDT Fri Aug 18 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1119 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon for
southwest Minnesota. Large hail will be the main risk with storms,
with the greatest thunderstorm threat expected between 2PM and 8PM

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances return again Sunday evening through Monday
night. Heavy rainfall and severe weather will be possible during
this period.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon and
evening around southwest Minnesota.

In the hours before

Local storm report, Aug 18, 2:17 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TORNADO          2 WNW PRIOR LAKE        44.72N 93.47W
08/16/2017                   SCOTT              MN   NWS STORM SURVEY

            TORNADO DEVELOPED NEAR THE INTERSECTION OF
            154TH ST. NW AND MYSTIC LAKE DRIVE AND
            TRACKED 1.2 MILES NORTHWEST. FENCING AND
            TENTS WERE BLOWN OVER, TREES WERE UPROOTED,
            AND A FISH HOUSE WAS SPUN AROUND. MAXIMUM
            ESTIMATED WIND 70 MPH.

&&

BORGHOFF
Special weather statement, Aug 18, 4:18 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 PM CDT FRI AUG 18 2017

MNZ054-182145-
Lac Qui Parle-
418 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...

At 416 PM CDT, a strong thunderstorm was located over Bellingham, or
14 miles southeast of Ortonville, moving east at 10 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Bellingham.

This includes U.S. Highway 75 between mile markers 113 and 121.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4508 9637 4517 9633 4514 9617 4505 9622
TIME...MOT...LOC 2116Z 290DEG 9KT 4511 9631

AMK
Special weather statement, Aug 18, 4:55 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 PM CDT FRI AUG 18 2017

MNZ064-073-182230-
Yellow Medicine-Redwood-
455 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES...

At 455 PM CDT, a strong thunderstorm was located over Belview, or 11
miles west of Redwood Falls, moving east at 15 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Echo, Belview and Delhi.

LAT...LON 4468 9540 4466 9523 4460 9513 4442 9520
      4456 9544
TIME...MOT...LOC 2155Z 278DEG 14KT 4459 9533

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:54 PM CDTSevere Thunderstorm WarningMPXLac qui Parle51 min
Aug 18, 4:18 PM CDTSpecial Weather StatementMPXLac qui Parle27 min
Aug 18, 4:44 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine31 min
Aug 18, 4:55 PM CDTSpecial Weather StatementMPXRedwood35 min
Aug 18, 5:07 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine38 min
Aug 18, 5:30 PM CDTSpecial Weather StatementMPXRedwood30 min
Aug 18, 5:53 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville37 min
Aug 18, 6:00 PM CDTFlash Flood WarningMPXRedwood, Yellow Medicine4 hr
Aug 18, 6:15 PM CDTSevere Thunderstorm WarningMPXRedwood30 min
Aug 18, 6:37 PM CDTSevere Thunderstorm WarningMPXBrown23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.